Part 1 of the Supplement Overdose Series outlines the basics of supplementation, with a focus on high-dose supplementation. We must ask ourselves if we have the expertise to recommend high-dose amounts of nutrients, called therapeutic or orthomolecular doses.
This question became more and more urgent to me as I witnessed the effects of supplement overdose in my nutrition practice.
I have worked with multiple clients taking previously recommended therapeutic doses of iodine, vitamin D, zinc, copper, and manganese. These clients experienced symptoms that I believe are related to an overdose of the nutrient.
It’s important to note that this information is purely anecdotal. However, I have observed the resolution of symptoms after the reduction or removal of a specific nutrient. I have also done my due diligence to understand the biochemical mechanism of why the nutrient and symptom pictures are related.
One such case study involves iodine.
Lara came to me four months after the birth of her baby. She was experiencing anxiety, heart palpitations, and severe insomnia, though her baby was sleeping through the night. She was alarmed because some of her liver, kidney, and thyroid markers were out of range on blood tests.
She had been taking 13 milligrams of iodine since about halfway through her pregnancy. A practitioner used muscle testing to deduce that iodine would help her overall health and metabolism during pregnancy and postpartum. She reported a family history of Hashimoto’s thyroiditis and Graves’ disease, which concerned me in relation to the large amount of iodine she was taking.
As a first-time mom, Lara had been surprised at how dramatic her transition to motherhood was but thought it might all be normal—until her postpartum lab tests alerted her that something bigger may be happening.
For reference, the Recommended Daily Allowance (RDA) of iodine in females ages 31 to 50 is 150 micrograms per day (1). The Tolerable Upper Intake Level (UL) of iodine for adults is 1,100 micrograms per day (2). Pregnant and breastfeeding women’s RDA increases to 220 to 250 micrograms per day and 250 to 290 micrograms per day, respectively.
One microgram is equal to one-thousandth of a milligram.
Lara was taking 13,000 micrograms of iodine per day—52 times more iodine than is recommended in the RDA for pregnant women, and almost 13 times more iodine than is recommended in the UL.
Lara’s postpartum blood tests showed that her thyroid-stimulating hormone, or TSH, was extremely low at <0.005.
Her free T3 was elevated to 5.2 pg/mL. Thankfully, thyroid peroxidase antibodies, anti-thyroglobulin antibodies, and thyroid-stimulating immunoglobulins, markers of thyroid autoimmunity, were within range (5).
Additionally, her uric acid levels were elevated above the reference range at 6.6 mg/dL. Elevated uric acid may indicate kidney dysfunction, sometimes secondary to thyroid pathology—an issue that runs in Lara’s family (3, 4). And, alanine aminotransferase (ALT) was elevated to 61 IU/L (6). This is almost 30 IU higher than the reference range and is indicative of liver and possibly kidney damage.
One month after stopping iodine supplementation, I looked at Lara’s blood markers again.
While most of her tests returned to normal range, her TSH did not. It rose to 50.7 uIU/mL—a 10,000-fold increase above her previous result.
Lara’s insomnia and palpitations greatly improved shortly after discontinuing the iodine. But she struggled with one of the most severe cases of postpartum fatigue that I’ve seen in someone eating a nutrient-dense diet and implementing lifestyle changes such as rest and light movement.
When her TSH came back high, I recommended that she consult with her physician. Her doctor prescribed thyroid hormone medication to assist her body. She adjusted well to the medication and slowly returned to feeling better. Her baby was healthy and developing normally—a big relief, considering that excess iodine can cross the placenta and affect the fetus.
Over the past decade, high-dose iodine supplementation has increased in popularity. For instance, David Brownstein, MD is a proponent of therapeutic iodine. His book, Iodine: Why You Need It and Why You Can’t Live Without It is in its 5th edition (7). In a late-2016 interview published online, he talks about his common recommendation of 25 to 50 milligrams of iodine with patients, depending on their individual needs (8).
However, Alan Gaby, MD, author of Nutritional Medicine (9) disagrees with the mega-dosing of iodine. He writes that this practice is based on the faulty belief that Japanese adults consume much more iodine than they actually do. Instead of the 13.8 milligrams of dietary iodine that they supposedly eat, their actual consumption is probably closer to 330-500 micrograms per day. The inaccuracy of the amount stems from a miscalculation of dry versus wet seaweed. Dr. Gaby also questions the validity of the urinary iodine load test as a way to check iodine deficiency (10).
Ultimately, it’s important to ask: What are the effects of too much iodine in the body?
The symptoms of frank iodine toxicity include nausea, vomiting, diarrhea, as well as delirium. It may be that a consistent dose of iodine over 1.1 milligrams per day results in toxicity and harm. And the most well-studied organ-specific result of iodine overdose is thyroid dysfunction. This is especially true in those with risk factors, including family history, like Lara. Elderly people, fetuses, and young babies are also vulnerable to iodine overdose.
The most common reason for iodine toxicity? Overconsumption of dietary supplements (11).
It’s important to say: Adequate iodine intake is incredibly important during pregnancy and breastfeeding. During pregnancy, the production of thyroid hormones (T4 and T3) increases by 50%…as do iodine requirements for pregnant women as reflected in the RDAs listed above.
But, increased iodine need in specific cases is not a case for all practitioners to recommend high doses. Will a high-dose recommendation do more harm, or good?
Who has the expertise to recommend high doses of supplements? And, when does a supplement dose become a supplement overdose?